Hail, Jefferson
- When
- February 18, 2:33 PM CST
- Where
- Jefferson County, 0.69 mi N of Center Pt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.640, -86.680
A powerful low pressure system and associated cold front pushed through the area, and helped trigger numerous thunderstorms. Some became supercells, that produced long swaths of large hail, areas of damaging winds, and at least one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A powerful low pressure system and associated cold front pushed through the area, and helped trigger numerous thunderstorms. Some became supercells, that produced long swaths of large hail, areas of damaging winds, and at least one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 18, 2:06 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 206 PM CST WED FEB 18 2009 .DISCUSSION... PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE AFTERNOON HOURS. LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED. THE MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE. STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES HAVE TO REMAIN A CONCERN. DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT. IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS. RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT. 12/SIRMON && AVIATION...18Z TAF DISCUSSION. COLD FRONT CURRENTLY NEARING MISSISSIPPI RIVER SHOULD MOVE TO NEAR BHM-TCL LINE BY 02Z...TO MGM BY 04Z...AND EXIT AREA BY 06Z. SOME BREAKS IN CLOUDS AHEAD OF THE FRONT WILL AID IN WARMING AND HELP INCREASE INSTABILITY AHEAD OF THE FRONT THIS AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA. HAVE INCLUDED TEMPO GROUPS TO INDICATE EXPECTED TIMING OF MAIN TSTM ACTIVITY...BUT THIS WILL PROBABLY HAVE TO BE ADJUSTED AS ACTIVITY DEVELOPS AND MOVES INTO AREA. BEHIND THE FRONT EXPECT MVFR CIGS TO LINGER FOR A FEW HOURS BUT CLOUDS SHOULD SCATTER OUT AFTER 06Z. VFR CONDITIONS EXPECTED AFTER 12Z BUT DAYTIME MIXING WILL INCREASE NORTHWEST WINDS WITH GUSTS TO 20 KNOTS EXPECTED BY 15Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 36 49 23 51 31 / 30 0 0 0 10 ANNISTON 40 51 27 53 35 / 40 0 0 0 10 BIRMINGHAM 38 51 28 57 33 / 30 0 0 0 10 TUSCALOOSA 38 54 27 57 35 / 30 0 0 0 10 CALERA 42 52 30 57 34 / 40 0 0 0 10 AUBURN 44 53 29 54 33 / 70 0 0 0 0 MONTGOMERY 44 56 26 57 31 / 70 0 0 0 10 TROY 46 55 26 56 28 / 70 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CST WED FEB 18 2009 ALZ011>015-017>050-191315- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 715 AM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...FROM NOON UNTIL 10 PM AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP ACROSS MUCH CENTRAL ALABAMA...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20...FROM NOON UNTIL 6 PM. AFTER 6 PM...THUNDERSTORMS WITH DAMAGING WINDS AND HAIL ARE LIKELY IMMEDIATELY AHEAD OF THE COLD FRONT AS IT CONTINUES TO PUSH SOUTHEAST. BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED ON WEDNESDAY. JD/02
The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
29 hail, 13 thunderstorm wind, 1 tornado. Local standard time, as filed.
Nickel sized hail was reported in the Broomtown community.
Several trees were blown down along AL-35, near Watson.
Reported at exit 153 on Interstate 20.
Reported in the Golden Springs area, east of Anniston.
Winds estimated up to 65 mph produced a roughly half mile radius swath of damage southeast of the city of Anniston. The most concentrated damage was near the intersection of Greenbrier Dear Road and Birchwood Drive. Several homes were damaged on Birchwood Drive, mainly due to fallen trees landing on the homes. A few trees were uprooted and many tree limbs were broken off. No injuries or fatalities were reported.
Reported on Interstate 20, between mile markers 196 and 199.
Several trees were blown down on Interstate 20, between mile markers 196 and 199.
The tin roof was peeled off a church, and power lines were blown down.
Several trees were blown down along CR-18.
Softball sized hail was reported in the Trickem community.
Several trees were blown down and a barn was damaged near CR-12 and AL-25.
Reported on AL-183, northeast of Uniontown.
Reported on Interstate 20, near the Mercedes plant.
Two homes sustained minor roof damage, several trees were blown down, and one old barn was destroyed, near Vaiden Field Airport. Winds were estimated around 70 mph.
Reported in the Saks community.
A church was destroyed when winds estimated around 70 mph lifted off its roof and shifted it about 10 feet. Several trees in the same area were snapped and uprooted.
Winds estimated around 60 mph blew the roof off of both halves of a double wide mobile home, causing it to land 15 feet downwind. One tree was also snapped off in the same area.
Penny sized hail covered the ground in the Taylorville community, south of Tuscaloosa.
Power lines were blown down on US-11 near the Fosters community.
Several trees were blown down on Main Avenue and 28th Avenue, in Northport.
The tornado touched down in a forested area one-quarter mile west of County Road 296, about 8 miles northeast of Roanoke. It then tracked east-southeastward for just under a mile before lifting near the Georgia state line. Several hundred trees were either snapped off or blown down along the path, but it hit no other structures.
Reported in the Big Springs community.
A large oak tree was blown down on East Ashby Road.
Power lines were blown down at the intersection of Taylor and Vaughn Roads, in Montgomery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156285, 156286, 156287, 156288, 156289, 156290, 156291, 156292, 156293, 156294, 156295, 156296, 156297, 156298, 156299, 156300, 156301, 156302, 156303, 156304, 156305, 156306, 156307, 156308, 156309, 156310, 156311, 156327, 156312, 156313, 156314, 156315, 156316, 156317, 156318, 156319, 156322, 156320, 156321, 156324, and more.